Alert archive / Kansas / Flash Flood Warnings in 2013
Flash Flood Warning 6, NWS Wichita, KS
NWS Wichita, KS issued this flash flood warning at Jul 29, 2013, 9:23 PM CDT for Neosho County, Wilson County, Kansas. It was in force for 6 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 29, 2013, 9:23 PM CDT (02:23 UTC)
- Expired
- Jul 30, 2013, 3:15 AM CDT
- In force
- 6 hr
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Neosho County, KS, Wilson County, KS
The radar
The Tulsa radar (KINX), 150 km from the middle of the area, began a volume at 02:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 29, 9:41 PM CDT | FLASH FLOOD | 1 N Buffalo, KS | HIGH WATER GOING OVER HIGHWAY 75 NORTH OF BUFFALO. |
| Jul 29, 10:07 PM CDT | FLASH FLOOD | Chanute, KS | NUMEROUS COUNTY ROADS ARE CLOSED IN THE NORTH PART OF THE COUNTY. SOME ROADS STILL BARRICADED IN CHANUTE. |
| Jul 30, 1:01 AM CDT | HEAVY RAIN 4.2 | 1 N Neodesha, KS | TRAINED SPOTTER MEASURED 4.2 INCHES OF RAINFALL AT NEODESHA AIRPORT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 18 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 2.4 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 210 J/kg
- Mixed-layer CIN
- -44 J/kg
- Mixed-layer LCL
- 474 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 181 m²/s²
- 0-3 km storm-relative helicity
- 361 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.6
The text
As transmitted, in the capitals the NWS used until 2016.
354 WGUS53 KICT 300223 FFWICT KSC133-205-300815- /O.NEW.KICT.FF.W.0006.130730T0223Z-130730T0815Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE WICHITA KS 923 PM CDT MON JUL 29 2013 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * FLASH FLOOD WARNING FOR... NEOSHO COUNTY IN SOUTHEAST KANSAS... WILSON COUNTY IN SOUTHEAST KANSAS... * UNTIL 315 AM CDT. * AT 917 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN FROM A THUNDERSTORM OVER THE WARNED AREA. DOPPLER RADAR ESTIMATED BETWEEN THREE TO FIVE INCHES OF RAIN HAVE FALLEN ACROSS THE AREA...WITH ADDITIONAL RAINFALL AMOUNTS OF UP TO ONE INCH POSSIBLE. * LOCATIONS WITHIN THE WARNING INCLUDE... ALTOONA...BENEDICT...BUFFALO...BUXTON...CHANUTE...COYVILLE... EARLTON...ERIE...FREDONIA...GALESBURG...NEODESHA...NEW ALBANY...ST. PAUL...STARK...THAYER...SOUTH MOUND...CHANUTE AIRPORT. AT 917 PM CDT...LAW ENFORCEMENT OFFICIALS IN NEOSHO COUNTY ARE ADVISING PEOPLE TO NOT DRIVE ACROSS THE COUNTY OR IN THE CITY OF CHANUTE OVERNIGHT. CHANUTE MARTIN JOHNSON AIRPORT REPORTED 4.65 INCHES OF RAINFALL. PRECAUTIONARY/PREPAREDNESS ACTIONS... BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES... DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM... EVEN A SMALL ONE...ON FOOT. && LAT...LON 3739 9596 3773 9596 3773 9509 3739 9508 $$ KETCHAM
1 follow-up statement
525 WGUS73 KICT 300813 FFSICT FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 313 AM CDT TUE JUL 30 2013 KSC133-205-300818- /O.EXP.KICT.FF.W.0006.000000T0000Z-130730T0815Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ NEOSHO KS-WILSON KS- 313 AM CDT TUE JUL 30 2013 ...THE FLASH FLOOD WARNING WILL EXPIRE AT 315 AM CDT FOR WILSON AND NEOSHO COUNTIES... EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS AND CREEKS IN THE WARNED AREA WILL REMAIN HIGH...WITH NUMEROUS COUNTY ROADS STILL IMPASSIBLE. HOWEVER...THE EXCESS RUNOFF HAS ENDED THE FLASH FLOOD THREAT. FLOODED AREAS AND ROADWAYS CONTINUE AND THIS WARNING WILL BE REPLACED WITH A COUNTY WIDE FLOOD WARNING. PLEASE REPORT FLOODING TO YOUR LOCAL LAW ENFORCEMENT AGENCY. LAT...LON 3739 9596 3773 9596 3773 9509 3739 9508 $$ BILLINGS
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 29, 6:43 PM CDT, 2 hours 40 minutes earlier.
Area forecast discussion, Jul 29, 6:43 PM CDT, 2 hours 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 643 PM CDT MON JUL 29 2013 .SHORT TERM...(TODAY THROUGH WEDNESDAY) ISSUED AT 257 AM CDT MON JUL 29 2013 MAIN FORECAST CONCERNS: SEVERE WEATHER POTENTIAL THIS PM/EARLY EVE AND HEAVY RAINFALL/FLOODING POTENTIAL INTO TUESDAY MORNING. HIGHEST RAIN CHANCES THIS MORNING WILL BE IN CENTRAL KS WHERE SLIGHTLY STRONGER MID-LEVEL ISENTROPIC ASCENT PERSISTS. OTHER CONVECTION OVER THE SOUTHERN HIGH PLAINS SHOULD CONTINUE TO MOVE EAST-NORTHEAST REACHING SOUTH CENTRAL KS THIS MORNING. NOT EXPECTING THIS RAIN TO BE TOO HEAVY...AVERAGING 0.25 TO 0.50 INCH. KEY QUESTION FOR THIS PM/EVE IS HOW FAR NORTH CAN THE EFFECTIVE FRONT MOVE...WHICH CURRENTLY STRETCHES FROM FAR SOUTHWEST KS THROUGH NORTHERN OK. IT APPEARS REASONABLE THAT THIS FRONT MAY LIFT INTO OUR SOUTHERN KS COUNTIES BY THIS AFTERNOON...HOWEVER TO GET MUCH FURTHER NORTH COULD PROVE DIFFICULT GIVEN POTENTIAL FOR WIDESPREAD LOW CLOUDS/RAIN-COOLING EFFECTS. IF PARTIAL SUN/HEATING CAN OCCUR IN THE SOUTH...AT LEAST MODERATE INSTABILITY WILL DEVELOP THIS PM/EARLY EVE WITH ABOUT 30 KT OF W-NWRLY DEEP LAYER SHEAR VECTORS OVERHEAD. THEREFORE WILL CONTINUE MENTION OF POSSIBLE SEVERE STORMS IN HAZARDOUS WEATHER OUTLOOK IN SOUTH CENTRAL/SOUTHEAST KS. FOR TONIGHT INTO TUESDAY MORNING...A SOUTHWESTERLY 35-40 KT LOW-LEVEL JET WILL FOCUS ISENTROPIC ASCENT ACROSS MUCH OF THE AREA...WITH STRONGEST MOISTURE TRANSPORT TARGETING SOUTH CENTRAL/SOUTHEAST KS WHERE PRECIPITABLE WATER IS PROGGED TO REACH 2.0 TO 2.2 INCHES. THIS IS THE 99TH PERCENTILE ABOVE NORMAL. UPPER LEVEL DIFFLUENCE ALSO TARGETS MUCH OF THE FORECAST AREA AIDING IN UPWARD MOTION. A MESOSCALE COMPLEX OF RAIN/T-STORMS SHOULD DEVELOP TONIGHT...WHICH MAY SHOW BACKBUILDING TENDENCY INTO THE LOW-LEVEL JET ACROSS SOUTH CENTRAL KS/FLINT HILLS/SOUTHEAST KS. HAVE EXPECTED HIGHEST RAINFALL TOTALS THROUGH TUESDAY MORNING OF 2 TO 4 INCHES BASIN AVERAGE IN THAT AREA. THIS IS CLOSE TO A CONSENSUS OF THE 00Z GEFS MEAN QPF MAX AND ECMWF QPF MAX IN TERMS OF LOCATION/AMOUNTS OF MAXIMUM RAINFALL. WILL KEEP PRESENT FLOOD WATCH AREAL CONFIGURATION...HOWEVER WILL EXTEND IT TIL 18 UTC TUESDAY ALONG/E OF THE KS TURNPIKE. CONFIDENCE IS MEDIUM FOR COUNTY FLOODING AND POTENTIALLY MULTIPLE RIVERS GOING INTO FLOOD ESPECIALLY IN SOUTH CENTRAL/SOUTHEAST KS. RAIN CHANCES SHOULD DIMINISH/END LATER TUESDAY INTO WEDNESDAY BEHIND DEPARTING MID-LEVEL WAVE WITH LOW-LEVEL FLOW BECOMING NORTH-NORTHEASTERLY. SOME RECOVERY IN TEMPERATURES EXPECTED TUESDAY INTO WEDNESDAY WITH LESS CLOUD COVER...BUT PROBABLY STAYING A FEW-SEVERAL DEGREES BELOW NORMAL GIVEN RECENT WIDESPREAD HEAVY RAINS. JMC .LONG TERM...(THURSDAY THROUGH SUNDAY) ISSUED AT 257 AM CDT MON JUL 29 2013 MEDIUM RANGE MODELS INDICATE A BROAD UPPER LEVEL RIDGE ACROSS THE SOUTH CENTRAL STATES...WITH THE MAIN BELT OF WESTERLIES ACROSS THE NORTHERN TIER STATES. A COLD FRONT IS PROGGED TO DROP SOUTHWARD INTO THE KANSAS REGION FRIDAY...AND THIS BOUNDARY MAY STALL NEAR OR JUST NORTH OF OUR AREA OVER THE WEEKEND. THIS WILL BRING BACK CHANCES OF THUNDERSTORMS FOR THE FRIDAY THROUGH SUNDAY PERIOD. TEMPERATURE FORECAST WILL BE NEAR TO SLIGHTLY BELOW SEASONAL AVERAGES FOR THIS TIME OF YEAR. JMC && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z TUESDAY EVENING) ISSUED AT 636 PM CDT MON JUL 29 2013 NUMEROUS SHOWERS/THUNDERSTORMS WILL MOVE SLOWLY EASTWARD ACROSS THE REGION TONIGHT. LOW CIGS YIELDING POOR AVIATION CONDITIONS OVER CENTRAL KANSAS WILL GRADUALLY SINK SOUTHWARD OVERNIGHT AS LOW LEVEL FRONTAL BOUNDARY ALSO PUSHES SOUTH. VERY HEAVY RAINFALL COULD REDUCE VISIBILITIES DOWN TO AROUND 1 MILE OR LESS AT TIMES. MEANWHILE...THE LOW CLOUDS WILL GRADUALLY SCATTER OUT FROM NORTH TO SOUTH ON TUESDAY. JAKUB && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 70 87 70 87 / 100 60 10 10 HUTCHINSON 68 85 67 87 / 100 50 10 10 NEWTON 68 84 67 86 / 100 60 10 10 ELDORADO 70 86 68 85 / 100 60 10 10 WINFIELD-KWLD 71 89 70 87 / 100 60 20 10 RUSSELL 65 85 66 88 / 80 20 10 10 GREAT BEND 65 85 66 88 / 80 20 10 10 SALINA 68 84 67 87 / 90 20 10 10 MCPHERSON 67 84 67 87 / 90 40 10 10 COFFEYVILLE 73 89 71 85 / 90 60 20 10 CHANUTE 71 87 68 84 / 90 60 20 10 IOLA 71 86 69 84 / 90 60 20 10 PARSONS-KPPF 72 88 69 85 / 90 60 20 10 && .ICT WATCHES/WARNINGS/ADVISORIES... FLOOD WATCH THROUGH TUESDAY AFTERNOON FOR KSZ053-068>072-083- 091>096-098>100. FLOOD WATCH THROUGH TUESDAY MORNING FOR KSZ032-033-047>052-067- 082. &&
Hazardous weather outlook, Jul 29, 6:55 PM CDT, 2 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 655 PM CDT MON JUL 29 2013 KSZ032-033-047>053-067>072-082-083-091>096-098>100-310000- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 655 PM CDT MON JUL 29 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT NUMEROUS SHOWERS AND THUNDERSTORMS WILL AFFECT MUCH OF THE REGION TONIGHT...WITH HEAVY RAINFALL AND FLOODING LIKELY DUE TO SATURATED GROUND SOILS. THE HEAVY RAINFALL WILL RESULT IN URBAN FLOODING...AND FLOODING OF CREEKS...STREAMS...AND MAIN-STEM RIVERS. PLEASE REFER TO THE LATEST FLOOD WATCH AND FLOOD WARNINGS FOR MORE DETAILS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SHOWERS AND THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL WILL PERSIST EARLY TUESDAY MORNING IN SOUTH CENTRAL AND SOUTHEAST KANSAS. THIS MAY RESULT IN COUNTY FLOODING...URBAN FLOODING...AND FLOODING OF CREEKS...STREAMS...AND MAIN-STEM RIVERS. REFER TO THE FLOOD WATCH FOR DETAILS. CHANCES FOR THUNDERSTORMS WILL RETURN TO THE AREA LATE IN THE WEEK INTO NEXT WEEKEND. A FEW STRONG STORMS WITH LOCALLY HEAVY RAINFALL WILL BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED FOR SEVERE WEATHER TONIGHT...HOWEVER ANY HEAVY RAINFALL REPORTS CALLED INTO THE NATIONAL WEATHER SERVICE OFFICE ARE GREATLY APPRECIATED. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP CJ
In the hours before
Local storm report, Jul 29, 8:26 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE WICHITA KS
826 PM CDT MON JUL 29 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0821 PM FLOOD 2 SW GENESEO 38.50N 98.18W
07/29/2013 RICE KS EMERGENCY MNGR
COUNTY ROADS CLOSED BETWEEN BUSHTON AND GENESEO. DITCHES
FULL NEAR BUSHTON.
&&
BDKLocal storm report, Jul 29, 8:37 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
837 PM CDT MON JUL 29 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0821 PM HEAVY RAIN HESSTON 38.14N 97.43W
07/29/2013 M4.69 INCH HARVEY KS CO-OP OBSERVER
SINCE 4PM.
&&
BDKLocal storm report, Jul 29, 8:38 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
838 PM CDT MON JUL 29 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM FLASH FLOOD LINDSBORG 38.57N 97.67W
07/29/2013 MCPHERSON KS CO-OP OBSERVER
AROUND 6 PM LAW ENFORCEMENT PERFORMED NUMEROUS WATER
RESCUES BY BOAT.
&&
RBLLocal storm report, Jul 29, 8:41 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
841 PM CDT MON JUL 29 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0821 PM HEAVY RAIN 1 S BURNS 38.08N 96.89W
07/29/2013 M4.90 INCH BUTLER KS TRAINED SPOTTER
SINCE 4PM.
&&
BDKLocal storm report, Jul 29, 8:56 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
856 PM CDT MON JUL 29 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0453 PM TSTM WND DMG 1 S PENALOSA 37.70N 98.32W
07/29/2013 KINGMAN KS AMATEUR RADIO
A 14 INCH TREE WAS KNOCKED DOWN.
&&
BDKLocal storm report, Jul 29, 9:03 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
903 PM CDT MON JUL 29 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0902 PM HEAVY RAIN CHANUTE AIRPORT 37.67N 95.49W
07/29/2013 M4.65 INCH NEOSHO KS ASOS
FELL IN A TWO HOUR TIME FRAME.
&&
BDKThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 8:27 PM CDT | River Flood Warning | ICT | Chase | 4 days |
| Jul 29, 8:27 PM CDT | River Flood Warning | ICT | Chase, Lyon | 7 days |
| Jul 29, 9:24 PM CDT | River Flood Warning | ICT | Harvey, Reno | 35 hr |
| Jul 29, 9:28 PM CDT | River Flood Warning | ICT | Saline | 5 hr |
| Jul 29, 9:46 PM CDT | Areal Flood Warning | ICT | Sedgwick | 5 hr |
| Jul 29, 10:11 PM CDT | Special Weather Statement | ICT | Butler | 34 min |
| Jul 29, 10:34 PM CDT | Special Weather Statement | ICT | Butler | 26 min |
| Jul 29, 10:49 PM CDT | Areal Flood Warning | ICT | Harvey | 12 hr |
| Jul 29, 11:25 PM CDT | River Flood Warning | ICT | Neosho | 17 hr |
| Jul 29, 11:25 PM CDT | River Flood Warning | ICT | Labette, Neosho | 39 hr |
| Jul 30, 12:34 AM CDT | Areal Flood Warning | ICT | Montgomery | 9 hr |
| Jul 30, 1:12 AM CDT | Areal Flood Warning | ICT | Saline | 9 hr |
| Jul 30, 2:21 AM CDT | River Flood Warning | ICT | Saline | 31 hr |
| Jul 30, 3:15 AM CDT | Areal Flood Warning | ICT | Neosho, Wilson | 12 hr |
| Jul 30, 3:28 AM CDT | River Flood Warning | ICT | Wilson | 5 hr |
| Jul 30, 5:58 AM CDT | Areal Flood Warning | ICT | Chase, Greenwood | 60 hr |
| Jul 30, 8:19 AM CDT | River Flood Warning | ICT | Harvey | 33 hr |
| Jul 30, 10:31 AM CDT | Areal Flood Warning | ICT | Harvey | 24 hr |
| Jul 30, 10:54 AM CDT | River Flood Warning | ICT | Sedgwick | 39 hr |
| Jul 30, 1:46 PM CDT | River Flood Warning | ICT | Rice | 25 hr |
| Jul 30, 2:47 PM CDT | Areal Flood Warning | ICT | Neosho | 24 hr |
| Jul 30, 3:11 PM CDT | Dense Fog Advisory | ICT | Allen, Barton, Butler, Chase, Chautauqua, Cowley and 20 more | 19 hr |
| Jul 30, 4:30 PM CDT | River Flood Warning | ICT | Cherokee, Labette | 39 hr |
Nearby
Flash Flood Warnings in Kansas, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.